RSS
TwitterFacebook

NSAID Heart Attack, Stroke Risk Results in Stronger Warnings for Advil, Other OTC Painkillers

  • Written by: Irvin Jackson
  • 2 Comments

Federal drug regulators are strengthening the warning labels for certain popular painkillers, including Advil, Aleve and other nonsteroidal anti-inflammatory drugs (NSAIDs), indicating that users may face an increased risk of heart attacks and strokes. 

According to a drug safety communication issued by the FDA on July 9, both over-the-counter (OTC) and prescription strength NSAID medications will be required to carry the stronger warnings.

Some of the most widely used OTC painkillers are NSAIDs, such as Advil, Aleve and Motrin. These drugs already a black box label warning on heart attack and stroke risks, but the FDA will now require additional information on the label.

The NSAID heart warnings will include indication that the risk of heart attack and stroke can occur as early as a few weeks of using one of the drugs, and that risk may increase the longer NSAIDs are taken. Higher doses also appear to increase the health risks, the FDA warned.

The FDA found that NSAIDs can increase the risk of a heart attack or stroke in both patients who suffer from heart disease or carry heart disease risk factors, and those who do not. However, patients with heart disease or the risk factors appear to be at the greatest risk.

The agency believes that new information suggests that the risk is different depending on the drug. However, the information is not sufficient enough for the FDA to single out which NSAIDs carry the higher risk at this time, so FDA reviewers are not singling out any particular brand.

On a new consumer update page, the FDA warns consumers to avoid taking multiple NSAIDs at once, and warns that consumers may be unaware that some prescription drugs contain NSAIDs. The FDA urges consumers to check the labels of drugs they are taking to be aware of which contain NSAIDs to avoid accidentally increasing the risks.

All NSAIDs first received a boxed warning, the strongest label warning the FDA can require, on heart attacks and strokes in 2005. The new warnings come from more recent information showing that the risk can occur within weeks of first taking one of the drugs.

“There is no period of use shown to be without risk,” Dr. Judy Racoosin, deputy director of FDA’s Division of Anesthesia, Analgesia, and Addiction Products, said in the consumer update. “Everyone may be at risk — even people without an underlying risk for cardiovascular disease.”

Tags: , , , , ,

2 comments

  1. Robin Reply

    Now this information comes out. On April 11th, 2015 my husband suffered a heart attack, causing 40% loss of use. When the heart cath was done there was no evidence of blockage. He showed no signs of having a heart attack other than heartburn. No grabbing his chest, no pain, no vomiting or shakes. He was a bit pale and had heartburn, that’s it! He turned 60 in February, does not smoke very, very rarely has a drink and is actually quite healthy for a man his age. We have been a bit disturbed that they found NO apparent cause for his heart attack except a “POSSILBE” blockage that may have cleared itself. My husband started taking ALEVE, 2 capsules twice a day about two years ago. Could this be an explanation for his heart attack?

  2. Rick Reply

    I was 46 years old when I had my stroke, I ate pretty healthy, worked out, didn’t smoke, didn’t drink, or do any drugs, over all I was in pretty good health (except my blood pressure was a little high).

    What Caused my Stroke? 

    I get asked this question over and over again.  After all I was in good shape, ate healthy, all that good stuff.  So, what caused it?  I can’t say for sure.  But, with recent articles coming out about the government making pain relievers add a Warning to their packages – it got me thinking.

    First, some of my family history.  Both my father and mother had cancer.  My father passed away from it at the age of 57.  My mother had it in her 40’s and survived.  But this had me worried – after all I was now in my 40’s.

    So, at around the age of 40 I started taking a baby aspirin daily.  Why?  I figured it would help thin my blood and prevent any chance of a heart attack (although, I was in great shape).  But hey, what could an 80mg aspirin do?

    Then, when I was about 44 or 45 years old I started taking 2-4 Ibuprofen tablets a day.  Okay, you’re gonna love this … why?  Because I had read/heard that cancer is caused by inflammation.  What better way to fight inflammation than by taking some pills designed to fight inflammation!

    Now that I think back to it … taking 2-4 ibuprofen pills a day – and a baby aspirin … I can’t help to wonder how thin my blood was and did it cause my hemorrhagic (bleeding type) stroke?

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.